Question Of The Day #72

question of the day

Which of the following is the most likely cause of this patient’s condition?

This patient presents to the Emergency Department with severe agitation and altered mental status.  His exam demonstrates hypertension, tachycardia, elevated temperature, restlessness, dilated pupils, and wet diaphoretic skin.  Altered mental status has a broad differential diagnosis, including intracranial bleeding, stroke, post-ictal state, hypoglycemia, electrolyte abnormalities, other metabolic causes, infectious etiologies, toxicological causes, and many other conditions.  This patient’s history and exam support the presence of a toxidrome.  See the chart below for a review of the most common toxidromes (toxic syndromes). 

*Treatment of all toxic ingestions should include general supportive care and management of the airway, breathing, and circulation of the patient. Examples include administration of supplemental oxygen in hypoxia, IV fluids in hypotension, cooling measures in hyperthermia, etc.
**Flumazenil is the antidote for benzodiazepine overdose, but it is rarely used clinically as it can trigger benzodiazepine-refractory seizures.

 

This patient has a sympathomimetic toxidrome (Choice C), which can be caused from cocaine, MDMA (ecstasy), methamphetamine, and other drugs.  The anticholinergic toxidrome (Choice A) has many overlapping features with the sympathomimetic toxidrome, such as elevated blood pressure and heart rate, elevated temperature, agitation, and dilated pupils.  One feature that can be used to differentiate these toxidromes is the skin exam.  Sympathomimetic agents commonly cause wet diaphoretic skin, while anticholinergic agents cause dry skin.  The cholinergic toxidrome (Choice B) presents with increased secretions (wet skin, diarrhea, vomiting, hypersalivation, bronchorrhea, etc.). One cause of this toxidrome is exposure to organophosphates.  This patient is diaphoretic, but otherwise does not possess the other features of the cholinergic toxidrome.  The opioid toxidrome (Choice D) would present with somnolence, as opposed to the CNS excitation seen in this patient.  Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #72," in International Emergency Medicine Education Project, January 14, 2022, https://iem-student.org/2022/01/14/question-of-the-day-72/, date accessed: January 19, 2022

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.